Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Jackson, KY

August 18, 2018Laurel County, Pulaski County, Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 18, 2018, 4:34 PM EDT for Laurel County, Pulaski County, Rockcastle County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 4:34 PM EDT (20:34 UTC)
Expired
Aug 18, 2018, 7:08 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Laurel County, KY, Pulaski County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WGUS53 KJKL 182034
FFWJKL
KYC125-199-203-182330-
/O.NEW.KJKL.FF.W.0029.180818T2034Z-180818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
434 PM EDT SAT AUG 18 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northwestern Laurel County in south central Kentucky...
  Northeastern Pulaski County in south central Kentucky...
  Southern Rockcastle County in south central Kentucky...

* Until 730 PM EDT.

* At 434 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Camp Wildcat, East Bernstadt, Sand Hill, Wood Creek Lake, Bandy,
  Pongo, Woodstock, Hare, Lamero, Wabp, Bloss and Hansford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3733 8454 3729 8408 3728 8407 3716 8413
      3725 8459

$$

KAS
2 follow-up statements
429 
WGUS73 KJKL 182207
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
607 PM EDT SAT AUG 18 2018

KYC199-182216-
/O.CAN.KJKL.FF.W.0029.000000T0000Z-180818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
607 PM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PULASKI COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3732 8444 3730 8418 3728 8416 3721 8418
      3722 8438 3733 8450

$$

KYC125-203-182330-
/O.CON.KJKL.FF.W.0029.000000T0000Z-180818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laurel KY-Rockcastle KY-
607 PM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHWESTERN LAUREL AND SOUTHERN ROCKCASTLE COUNTIES...

At 606 PM EDT, Doppler radar indicated heavy rain had fallen across 
the warned area. Up to two inches of rain has fallen. Flash flooding 
is expected to begin shortly.

Some locations that will experience flooding include...
Camp Wildcat, Wabp, Hansford, Sand Hill, Willailla, Bromo, Luner,
Hazel Patch, Pongo, Level Green and Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3732 8444 3730 8418 3728 8416 3721 8418
      3722 8438 3733 8450

$$

KAS
004 
WGUS73 KJKL 182308
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
708 PM EDT SAT AUG 18 2018

KYC125-203-182318-
/O.CAN.KJKL.FF.W.0029.000000T0000Z-180818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laurel KY-Rockcastle KY-
708 PM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LAUREL AND SOUTHERN
ROCKCASTLE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3732 8444 3730 8418 3728 8416 3721 8418
      3722 8438 3733 8450

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:07 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 18, 4:07 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
407 PM EDT Sat Aug 18 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 358 PM EDT SAT AUG 18 2018

Current surface observations show a cold front moving over
Kentucky, coincident with the passage of an upper level shortwave.
Convection has been forming ahead of the front, as seen in
current radar signatures, and gradually moving southeast. The main
threats with this convection will be heavy rainfall, leading to
flooding concerns. A Flood Advisory was issued earlier this
afternoon just north of the Mountain Parkway due to higher rain
rates in the convection. Rain rates in this line have since
decreased, but this will continue be monitored through the evening
with the development and progression of other convection. This is
particularly true in areas that have seen heavier rainfall during
the day such as the area from Breathitt County to Pike County. A
Flood Advisory as well as a Flash Flood Warning was recently
issued for portions of this area in Floyd County.

The HRRR did not seem to have a very good handle on current
trends, but the CONSShort did have heavier PoPs in the north with
the advancement of the lines of convection. Therefore, used the
CONSShort as a baseline for PoPs. Made minor adjustments to better
show the current radar trends and expected progression. The cold
front is expected to slow and stall just to the south of the
Commonwealth. This will keep chances of showers through Sunday,
mainly in the southeast. However, a weak upper level ridge will
set up Sunday night, bringing a brief lull in precip overnight
into Monday. A warm front, associated with a low pressure system
located over the Central Plains, will begin to lift northward over
Kentucky Monday morning and increase the potential for some
showers into the afternoon.

Stuck close to guidance and CONSShort for temperatures. Low
temperatures tomorrow morning will be in the upper 60s and
afternoon highs will be in the low 80s. Lows Monday morning will
also be in the upper 60s, but valleys could potentially see
slightly cooler temperatures with the clearing of clouds
overnight.

.LONG TERM...(Monday through Saturday)
Issued at 407 PM EDT SAT AUG 18 2018

At the start of the period an upper level short wave trough and
associated surface low will be in the vicinity of the IA/NE/MO tri
state area. This system will advance east northeast towards the
lower Great Lakes. Initially this will result in a warm front moving
across the area from Monday into Monday night with a trailing cold
front then pushing across the area on Tuesday. With a good flow of
deep moisture in advance of this system we'll see increasing shower
and thunderstorm chances on Monday, with the best chance for showers
and thunderstorms on Tuesday with the cold front. The overall upper
level system will be weakening as it moves east northeast, but mid
level wind fields still look fairly strong as we move into Monday
night and Tuesday. Depending on exact timing of the cold front
passage it is possible we could see some strong storms on Tuesday.

Some showers may linger into Wednesday, but the end of the week will
feature cooler and drier weather as the front moves into the
southeastern United States and surface high pressure builds into the
area. Temperatures will be below normal for the end of the week
before warming again next weekend as surface high pressure slides to
our east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 232 PM EDT SAT AUG 18 2018

The band of steady showers this morning has moved out of the
state. The main concern for the afternoon and evening will be
convection and thunderstorms that build from the west due to
breaks in the cloud cover leading to diurnal heating. This has
already begun and is reflected in radar trends and observations at
a few of the TAF sites such as SME. Another factor that has been
present so far today has been lower ceilings. Most of the TAF
sites, except those that have not seen as much steady rain such as
SYM, have been reporting LIFR to IFR CIGs into the afternoon thus
far. Expecting this to gradually lift through the evening as the
cold front makes its way across eastern Kentucky. The concern for
the overnight will be the formation of valley fog. Expecting
lowering visibilities and ceilings at all TAF sites, but
particularly SME, LOZ, and JKL since these sites were the ones
that saw the heaviest rainfall today. Have allowed for lowering
VIS at SYM and SJS due to ample moisture present, SYM being
located near water, and also the proximity of SJS to the heavier
rainfall earlier today. Ceilings are expected to lower again
through dawn but gradually rise by the end of the TAF period.
Winds will generally be out of the southwest and be light, but
have the potential to be higher in heavier showers and in
thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CGAL
LONG TERM...SBH
AVIATION...SBH/CGAL
Hazardous weather outlook, Aug 18, 4:09 PM EDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
409 PM EDT Sat Aug 18 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
409 PM EDT Sat Aug 18 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening. A few of these
could contain locally heavy rainfall, which could result in
isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible tomorrow in the southeast, mainly in
the afternoon and evening.

Thunderstorms are also possible at times Monday through Tuesday
and again on Friday, mainly during the afternoon and evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/HAL/CGAL/SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:29 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Magoffin, Menifee, Morgan, Powell and 1 more90 min
Aug 18, 3:28 PM EDTAreal Flood AdvisoryJKLFloyd3 hr
Aug 18, 3:42 PM EDTFlash Flood WarningJKLFloyd3 hr
Aug 18, 3:48 PM EDTAreal Flood AdvisoryJKLRockcastle3 hr
Aug 18, 4:24 PM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Rockcastle3 hr
Aug 18, 4:43 PM EDTSpecial Weather StatementJKLBath, Montgomery47 min
Aug 18, 4:50 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery2 hr
Aug 18, 4:53 PM EDTFlash Flood WarningJKLBath, Fleming2 hr
Aug 18, 5:34 PM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Pulaski, Whitley3 hr
Aug 18, 5:47 PM EDTFlash Flood WarningJKLKnox, Laurel, Whitley3 hr
Aug 18, 6:21 PM EDTFlash Flood WarningJKLKnox, Laurel, Whitley3 hr
Aug 18, 6:35 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.